Alert archive / Kansas / Flash Flood Warnings in 2014

Flash Flood Warning 27, NWS Dodge City, KS

August 27, 2014Trego County, Kansas

NWS Dodge City, KS issued this flash flood warning at Aug 27, 2014, 8:53 PM CDT for Trego County, Kansas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 27, 2014, 8:53 PM CDT (01:53 UTC)
Expired
Aug 28, 2014, 12:00 AM CDT
In force
3 hr
Issued by
NWS Dodge City, KS
Area
Storm-based polygon
Flood severity
None

County Trego County, KS

The radar

The Dodge City radar (KDDC), 118 km from the middle of the area, began a volume at 01:54 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 1.9 hours before the alert went out and 117 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2014-08-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1768 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2014-08-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 131 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1768 J/kg
Mixed-layer CIN
-8 J/kg
Mixed-layer LCL
1254 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
131 m²/s²
0-3 km storm-relative helicity
197 m²/s²
Significant tornado parameter
0.8
Supercell composite
9.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

007 
WGUS53 KDDC 280153
FFWDDC
KSC195-280500-
/O.NEW.KDDC.FF.W.0027.140828T0153Z-140828T0500Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
853 PM CDT WED AUG 27 2014

THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SOUTHERN TREGO COUNTY IN WEST CENTRAL KANSAS...

* UNTIL 1200 AM CDT
    
* AT 852 PM CDT...DOPPLER RADAR INDICATED A THUNDERSTORM PRODUCING
  HEAVY RAIN ACROSS THE WARNED AREA. UP TO TWO INCHES OF RAIN HAVE
  ALREADY FALLEN. FLASH FLOODING IS EXPECTED TO BEGIN SHORTLY.

* SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
  TREGO CENTER AND CEDAR BLUFF. 

ADDITIONAL RAINFALL AMOUNTS OF ONE TO TWO INCHES ARE POSSIBLE IN THE 
WARNED AREA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOVE TO HIGHER GROUND NOW. ACT QUICKLY TO PROTECT YOUR LIFE.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING.

&&

LAT...LON 3895 9990 3897 9971 3876 9969 3870 9993
      3870 10015 3875 10015

$$

SUGDEN

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this flash flood warning went out at Aug 27, 6:55 PM CDT, 1 hour 58 minutes earlier.

Area forecast discussion, Aug 27, 6:55 PM CDT, 1 hour 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
655 PM CDT WED AUG 27 2014

...UPDATED AVIATION DISCUSSION...

.SHORT TERM...(THIS EVENING THROUGH THURSDAY)
ISSUED AT 222 PM CDT WED AUG 27 2014

THERE WAS A FAIRLY STRONG MID LEVEL WAVE WHICH MOVED THROUGH WESTERN
KANSAS LAST NIGHT AND DUMPED UP TO 2 INCHES OF RAIN IN SOUTHERN
MEADE AND CLARK COUNTIES, AND FROM .25 TO .40 ACROSS MOST OF THE
REST OF THE CWA. THIS PATTERN HAS LEFT HEFTY DEW POINTS IN PLACE,
WITH AN OUTFLOW BOUNDARY DOWN IN OKLAHOMA. THAT BOUNDARY WILL
START TO LIFT NORTH THIS AFTERNOON, WHILE ANOTHER STRONG UPPER
WAVE EJECTS NORTHEAST IN THE UPPER SOUTHWEST FLOW. SO, THERE WILL
BE MORE SHOWERS AND THUNDERSTORMS FORM IN THE TEXAS PANHANDLE AND
MOVE NORTHEAST INTO OUR CWA, PROBABLY BY 20Z AND ADVANCE TO THE
GCK AND DDC AREAS BY 23Z TO 24Z. BY THAT TIME, THE MUCAPE VALUES
WILL HAVE REACHED +1200 TO +1400 J/KG IN OUR NORTH AND NORTHWEST,
WITH BULK SHEAR SHOWING IN THE 17 TO 28 KNOT RANGE. ALSO, THERE
IS ANOTHER LEFT OVER OUTFLOW BOUNDARY FROM TREGO COUNTY SOUTHEAST
TO STAFFORD COUNTY, WHERE STORMS HAVE ALREADY STARTED TO INITIATE.
CONDITIONS SHOULD BE UNSTABLE ENOUGH TO SUPPORT A FEW SEVERE
STORMS THIS AFTERNOON AND EVENING, BUT I THINK THE EVENT WILL BE
SHORT-LIVED DUE TO THE DRIVING UPPER 300MB JET. THE UPPER WAVE
SHOULD SHOVE NORTHEAST AND RE-FOCUS THE UPPER LEVEL SUPPORT TO OUR
SOUTHEAST ZONES WITH A TRAILING LOBE OF VORTICITY BY 12Z, MAINLY
SOUTHEAST OF A LINE FROM HAYS TO MEADE.

ON THURSDAY, THE FRONT WILL ADVANCE TO NORTH OF I-70, BUT THE
UPPER WAVE WILL BE STILL BE DRAGGING ACROSS THE FORECAST AREA.
ALSO, A LEE SIDE TROUGH WILL SLIP EAST INTO OUR FORECAST AREA BY
LATE MORNING AND PROVIDE ANOTHER SURFACE BOUNDARY FOR CONVERGENCE.
THEREFORE, THURSDAY WILL SEE ADDITIONAL SHOWERS AND THUNDERSTORMS,
ESPECIALLY IN THE AFTERNOON. I DID NOT CHANGE MAXIMUM
TEMPERATURES, AS THE GOING FORECAST RANGE FROM NEAR 80F IN SCOTT
CITY TO TO AROUND 88F DEGREES IN MEDICINE LODGE SEEMS REASONABLE.
THE PERSISTENT CLOUD COVER AND PRECIPITATION WILL HOLD DOWN
SURFACE HEATING.

.LONG TERM...(THURSDAY NIGHT THROUGH WEDNESDAY)
ISSUED AT 128 PM CDT WED AUG 27 2014

SHOWERS AND ISOLATED THUNDERSTORMS WILL LINGER ACROSS CENTRAL AND
EASTERN PORTIONS OF WESTERN KANSAS FRIDAY AS AN UPPER LEVEL
SHORTWAVE PUSHES EASTWARD OUT OF THE WESTERN HIGH PLAINS INTO THE
CENTRAL PLAINS EARLY IN THE PERIOD. AS THE UPPER LEVEL SHORTWAVE
MOVES ACROSS THE REGION, A PREVAILING SOUTHEASTERLY FLOW WILL
CONTINUE TO DRAW MOISTURE UP INTO CENTRAL KANSAS AHEAD OF A SURFACE
TROUGH EDGING EASTWARD ACROSS THE AREA. MEANWHILE, A +60KT UPPER
LEVEL JET CORE ASSOCIATED WITH THE SHORTWAVE IS PROJECTED TO LIFT
NORTHEAST AS IT SHIFTS EAST ACROSS WESTERN AND CENTRAL KANSAS. ALONG
WITH THE INCREASED DYNAMIC SUPPORT ALOFT PRESENT, SHOWERS AND
THUNDERSTORMS ARE LIKELY EARLY FRIDAY ACROSS CENTRAL KANSAS IN A
CORRIDOR OF INCREASED INSTABILITY ALONG AND AHEAD OF THE SURFACE
TROUGH AS IT MOVES THROUGH. DRIER CONDITIONS ARE THEN EXPECTED
ACROSS WESTERN KANSAS THROUGH THE WEEKEND AS THE UPPER LEVEL
SHORTWAVE KICKS EAST OUT OF THE CENTRAL PLAINS WHILE WEAK RIDGING
ALOFT MOVES OUT OF THE ROCKIES INTO THE WESTERN HIGH PLAINS.

BELOW NORMAL TEMPERATURES ARE EXPECTED FRIDAY AS SLIGHTLY COOLER AIR
BEGINS TO FILTER SOUTHWARD INTO WESTERN KANSAS IN WAKE OF THE
SURFACE TROUGH PASSING THROUGH. THE GFS AND ECMWF SHOW H85
TEMPERATURES AROUND 20C ACROSS CENTRAL KANSAS WITH NEAR 25C IN
EXTREME SOUTHWEST KANSAS. ALTHOUGH INCREASED CLOUD COVER MAY BE
PRESENT EARLY IN THE DAY, LOOK FOR HIGHS GENERALLY UP INTO THE LOWER
TO MID 80S(F) FRIDAY AFTERNOON. A WARMING TREND IS THEN EXPECTED
THROUGH THE WEEKEND AS A WEAK UPPER LEVEL RIDGE TRANSITIONS EAST
ACROSS THE CENTRAL PLAINS.

&&

.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z THURSDAY EVENING)
ISSUED AT 654 PM CDT WED AUG 27 2014

SCATTERED THUNDERSTORMS MOVING THROUGH WESTERN KANSAS EARLY THIS
EVENING WILL MAINLY IMPACT THE HAYS AREA THROUGH ABOUT 03Z BEFORE
DIMINISHING OR MOVING OUT OF THE AREA. LOOK FOR VFR CONDITIONS AT
HAYS, DODGE CITY AND GARDEN CITY THROUGH THE REMAINDER OF THE
NIGHT INTO THURSDAY. WIDELY SCATTERED THUNDERSTORMS WILL BE
POSSIBLE ACROSS PARTS OF CENTRAL AND WESTERN KANSAS TOWARD THE END
OF THE TAF PERIOD.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  67  86  63  86 /  50  50  70  40
GCK  66  84  62  86 /  60  50  60  20
EHA  64  83  61  88 /  50  50  60  20
LBL  67  86  64  87 /  60  50  60  20
HYS  68  85  65  85 /  60  50  60  40
P28  71  88  67  87 /  40  60  70  40

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...BURKE
LONG TERM...JJOHNSON
AVIATION...GERARD
Hazardous weather outlook, Aug 27, 4:05 AM CDT, 16 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
405 AM CDT WED AUG 27 2014

KSZ030-031-043>046-061>066-074>081-084>090-280915-
TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN-
PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA-
PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER-
405 AM CDT WED AUG 27 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH
CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS WILL BRIEFLY TAPER OFF THIS MORNING.
THUNDERSTORM CHANCES WILL THEN IMPROVE ACROSS ALL OF WESTERN
KANSAS BY THE MID AFTERNOON AND THEN CONTINUE THROUGH THE
OVERNIGHT HOURS. SOME THUNDERSTORMS LATE TODAY AND EARLY THIS
EVENING WILL BE CAPABLE OF PRODUCING PERIODS OF HEAVY RAINFALL.
ACROSS WEST CENTRAL AND NORTH CENTRAL KANSAS HAIL UP TO THE SIZE
OF QUARTERS AND AND WIND GUSTS UP TO 60 MPH WILL ALSO BE POSSIBLE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THERE WILL BE A CHANCE FOR THUNDERSTORMS FROM THURSDAY THROUGH
SATURDAY. A FEW STRONG THUNDERSTORMS THURSDAY AND THURSDAY NIGHT
WILL BE CAPABLE OF PRODUCING PERIODS OF HEAVY RAINFALL, SMALL HAIL
AND GUSTY WINDS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED AFTER 4 PM NORTH OF A JOHNSON
CITY TO GARDEN CITY TO NEAR RUSH CENTER LINE.

&&
BURGERT
FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC

In the hours before

Special weather statement, Aug 27, 5:25 PM CDT, 3 hours 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
525 PM CDT WED AUG 27 2014

KSZ076-272315-
HASKELL KS-
525 PM CDT WED AUG 27 2014

...SIGNIFICANT WEATHER ADVISORY FOR HASKELL COUNTY UNTIL 615 PM
CDT...

AT 525 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
SATANTA...MOVING NORTHEAST AT 30 MPH.

DIME SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
SUBLETTE...SATANTA AND TICE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3742 10107 3772 10106 3772 10066 3750 10066
      3739 10083 3739 10088
TIME...MOT...LOC 2225Z 216DEG 27KT 3744 10100

SUGDEN
Local storm report, Aug 27, 5:42 PM CDT, 3 hours 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
542 PM CDT WED AUG 27 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0525 PM     HAIL             SSW SATANTA             37.43N 100.99W
08/27/2014  E0.75 INCH       HASKELL            KS   TRAINED SPOTTER

            HEAVY RAIN WAS ALSO OCCURRING.

&&

GERARD
Special weather statement, Aug 27, 5:52 PM CDT, 3 hours 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
552 PM CDT WED AUG 27 2014

KSZ043-044-063-272345-
SCOTT KS-LANE KS-FINNEY KS-
552 PM CDT WED AUG 27 2014

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL FINNEY...LANE AND
SOUTHEASTERN SCOTT COUNTIES UNTIL 645 PM CDT...

AT 551 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 12
MILES EAST OF FRIEND...MOVING NORTHEAST AT 30 MPH.

DIME SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
DIGHTON AND AMY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3818 10061 3824 10078 3853 10066 3862 10050
      3856 10037 3843 10033
TIME...MOT...LOC 2251Z 208DEG 25KT 3824 10068

SUGDEN
Local storm report, Aug 27, 7:12 PM CDT, 1 hour 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
712 PM CDT WED AUG 27 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 PM     FLOOD            WSW DIGHTON             38.48N 100.47W
08/27/2014                   LANE               KS   TRAINED SPOTTER

            STREETS WERE FLOODED IN TOWN

&&

GERARD
Local storm report, Aug 27, 7:20 PM CDT, 1 hour 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
720 PM CDT WED AUG 27 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0720 PM     FLASH FLOOD      DIGHTON                 38.48N 100.47W
08/27/2014                   LANE               KS   LAW ENFORCEMENT

&&

SUGDEN
Local storm report, Aug 27, 8:06 PM CDT, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
806 PM CDT WED AUG 27 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1030 PM     FLASH FLOOD      9 NNE COOLIDGE          38.15N 101.93W
08/26/2014                   HAMILTON           KS   PUBLIC

            WATER WAS FLOWING OVER ROAD G IN PLACES SOUTH OF ROAD 8.

&&

GERARD

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 27, 7:06 PM CDTFlash Flood WarningDDCLane, Scott3 hr
Aug 28, 6:37 PM CDTSpecial Weather StatementDDCBarber38 min

Nearby

Flash Flood Warnings in Kansas, 2014Every flash flood warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.